Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Pocatello, ID

May 23, 2014Franklin County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 23, 2014, 3:42 PM MDT for Franklin County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 3:42 PM MDT (21:42 UTC)
Expired
May 23, 2014, 5:45 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Franklin County, ID

The radar

The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WGUS55 KPIH 232142
FFWPIH
IDC041-232345-
/O.NEW.KPIH.FF.W.0001.140523T2142Z-140523T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO...

* UNTIL 545 PM MDT

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE POTENTIAL FOR FLASH FLOODING FROM AN INTENSE THUNDERSTORM OVER 
  THE WARNED AREA. THIS STORM WAS DRIFITNG SLOWLY SOUTH TOWARD 
  MAPLETON.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  MINK CREEK...GLENDALE RESERVOIR AND ASSOCIATED SMALLER 
  TRIBUTARIES...CUB RIVER NEAR MAPLETON AND ASSOCIATED SMALLER 
  TRIBUTARIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4221 11183 4224 11170 4204 11162 4204 11177

$$

HUSTON
2 follow-up statements
890 
WGUS75 KPIH 232256
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
456 PM MDT FRI MAY 23 2014

IDC041-232345-
/O.CON.KPIH.FF.W.0001.000000T0000Z-140523T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN ID-
456 PM MDT FRI MAY 23 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL FRANKLIN COUNTY...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS THAT HAD PROMPTED THE WARNING HAVE MOVED 
SOUTHWEST OF THE REGION. FLASH FLOODING IS STILL POSSIBLE 
PARTICULARLY ALONG MINK CREEK AND NEAR GLENDALE RESERVOIR AND 
ASSOCIATED SMALLER TRIBUTARIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4207 11178 4221 11183 4224 11170 4209 11164

$$

HUSTON
582 
WGUS75 KPIH 232341
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
541 PM MDT FRI MAY 23 2014

IDC041-232349-
/O.EXP.KPIH.FF.W.0001.000000T0000Z-140523T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN ID-
541 PM MDT FRI MAY 23 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR CENTRAL
FRANKLIN COUNTY...

THE STORMS THAT PROMPTED THE INITIAL WARNING HAVE MOVED SOUTHWEST OF 
THE REGION. SOME SPOTTERS RECEIVED HEAVY RAIN ALONG WITH SMALL HAIL 
BUT NO FLOODING WAS REPORTED WITHIN THE WARNED AREA.

LAT...LON 4207 11178 4221 11183 4224 11170 4209 11164

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:07 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 23, 2:07 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MDT FRI MAY 23 2014

.SHORT TERM...TONIGHT THROUGH MONDAY. THE PERSISTENT UPPER LOW
CONTINUES TO SPIN OVER THE SW US. SCT TSTMS ARE DEVELOPING OVER
THE SE PART OF THE FCST AREA THIS AFTN AND WILL GRADUALLY
DISSIPATE THIS EVE. ISOLD TSTMS ARE POSSIBLE OVER THE REST OF THE
MTN AREAS. THE UPPER LOW SLOWLY MOVES EASTWARD TO NEAR THE 4
CORNERS AREA ON SATURDAY...AS A MINOR NORTHERN STREAM TROF MOVES
ACROSS NORTHERN ID. THIS WILL RESULT IN ANOTHER THREAT OF WIDELY
SCATTERED TSTMS SAT AFTN AND EVE OVER THE MTNS...ISOLD TSTMS IN
THE UPPER SNAKE PLAIN. THE UPPER LOW MAKES LITTLE PROGRESS BY
SUNDAY...BUT THE NORTHERN STREAM TROF MOVES OFF TO THE EAST ONLY
EXPECT TO SEE ISOLD TSTMS NEAR THE DIVIDE SUN AFTN. A NEW UPPER
LOW MOVES NEAR VANCOUVER ISLAND ON MON...WHICH SETS UP SW FLOW
OVER ID. THIS MAY BRING IN SOME PAC MOISTURE TO SET OFF A FEW
TSTMS IN THE CENTRAL MTNS MON AFTN. HEDGES

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. MODELS ARE STILL PUSHING
UPPER LOW JUST OFF THE WASHINGTON COAST MONDAY NIGHT. GFS ENSEMBLES
SHOWING A BIT OF UNCERTAINTY WITH THE LOCATION OF THE FEATURE...BUT
MEAN UPPER TROUGH IN GOOD AGREEMENT WITH OPERATIONAL GFS/ECMWF. BOTH
MODELS AGREE ON AMPLIFYING UPPER PATTERN WITH UPPER TROUGH DIGGING
OVER THE WEST...BUT THEY DO NOT TAP INTO ANY SIGNIFICANT MOISTURE
SOURCE. AS A RESULT...KEPT RELATIVELY DRY CONDITIONS IN THE EXTENDED
BUT ALLOWED FOR SOME SLIGHT CHANCES IN THE POPS TO ACCOUNT FOR
TERRAIN-DRIVEN CONVECTION. WITH THE AMPLIFYING PATTERN/INCREASING
SOUTHERLY FLOW...WE SHOULD SEE A DECENT RISE IN TEMPERATURES THROUGH
THE END OF THE WEEK. HINSBERGER

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH PERIOD. CONVECTION
SHOULD BE SLOW TO DEVELOP THIS AFTERNOON. MODELS DEVELOP SOME
INSTABILITY OVER MUCH OF SOUTHEAST IDAHO...BUT NOT EXPECTING TO SEE
THE SYNOPTIC-SCALE LIFT THAT WE SAW OVER THE LAST COUPLE DAYS.
SHOWERS WILL MAINLY BE FOCUSED OVER THE SOUTHEAST HIGHLANDS...SO
MAINLY INCLUDING VCSH OVER KPIH AND KIDA THIS AFTERNOON.
HINSBERGER

&&

.FIRE WEATHER...UPPER LOW OVER DESERT SOUTHWEST SLOWLY MIGRATES EAST
INTO THE PLAINS STATES THROUGH THE WEEKEND. EAST IDAHO COMING UNDER
GREATER INFLUENCE OF NORTHERN STREAM JET. SHORTWAVE PASSAGE SATURDAY
WITH STRONGER PACIFIC LOW REACHING PACNW COAST LATE MONDAY. ENOUGH
MOISTURE AND INSTABILITY IN PLACE TODAY TO KEEP ISOLATED THUNDER
MENTION MAINLY IN EASTERN ZONES...SHIFTING TO NORTHERN ZONES FOR
SATURDAY WITH PASSAGE OF SHORTWAVE FEATURE. TEMP/MOISTURE PROFILES
SUPPORT HIGH BASED CELLS WITH GUSTY OUTFLOWS BOTH DAYS. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 23, 3:19 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
319 AM MDT FRI MAY 23 2014

IDZ017>025-031-032-240930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
319 AM MDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND STORMS WILL DEVELOP THIS AFTERNOON ACROSS EASTERN
IDAHO...MAINLY FOR THE CENTRAL AND EASTERN MOUNTAINS. A FEW STORMS
MAY MOVE OFF HIGHER TERRAIN AND OUT INTO THE SNAKE PLAIN. GUSTY
WINDS OVER 35MPH...BRIEF DOWNPOURS AND SMALL HAIL ARE POSSIBLE.
SEVERE STORMS ARE NOT EXPECTED. LINGERING SHOWERS AND STORMS ARE
FORECAST ACROSS THE SAME AREAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND STORMS WILL BE AROUND THROUGH THE MEMORIAL DAY
WEEKEND. THE LEAST ACTIVE DAY WILL BE SUNDAY WITH ONLY A FEW
MOUNTAIN STORMS FROM MACKAY TO MONIDA PASS. THE MOST LIKELY AREAS
FOR DEVELOPMENT OTHERWISE WILL BE PORTIONS OF THE CENTRAL AND
EASTERN MOUNTAINS. GUSTY WINDS...SMALL HAIL AND BRIEF DOWNPOURS
ARE POSSIBLE. THE OVERALL WIND PATTERN WILL REMAIN LIGHT
ENOUGH...ALTHOUGH A BIT BREEZY TO PRECLUDE ANY IMPACTS INCLUDING
ON AREA LAKES.

SOME UNCERTAINTY REMAINS IN TERMS OF WHERE/HOW MUCH RAIN WILL FALL
NEXT WEEK...BUT IT DOES APPEAR THAT SOME THREAT MAY EXIST ACROSS
THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS BEYOND MONDAY. IT
WILL BE BREEZY AT TIMES AS WELL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE
1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN
POCATELLO.

In the hours before

Special weather statement, May 23, 3:17 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
317 PM MDT FRI MAY 23 2014

IDZ024-025-232215-
BEAR LAKE ID-FRANKLIN ID-
317 PM MDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 415 PM MDT

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE BEAR RIVER RANGE EXTENDING FROM 8
MILES WEST OF LIBERTY TO 10 MILES SOUTHEAST OF MAPLETON. THESE
STORMS WERE NEARLY STATIONARY AND WERE PRODUCING HEAVY
RAIN...FREQUENT DANGEROUS LIGHTNING...HAIL UP TO ONE-HALF INCH IN
DIAMETER AND WIND GUSTS UP TO 50 MPH THROUGH 515 PM MDT.

LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
   MINK CREEK AND MAPLETON...ST CHARLES CREEK...LIBERTY CREEK

LAT...LON 4229 11186 4243 11153 4199 11155 4200 11174
TIME...MOT...LOC 2113Z 042DEG 1KT 4233 11160 4198 11162

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:51 PM MDTSpecial Weather StatementPIHCaribou54 min
May 22, 6:56 PM MDTSpecial Weather StatementPIHBonneville64 min
May 23, 3:17 PM MDTSpecial Weather StatementPIHFranklin58 min
May 23, 4:37 PM MDTSpecial Weather StatementPIHOneida53 min
May 23, 5:30 PM MDTSpecial Weather StatementPIHOneida60 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.